Arizona, 2011

High Wind and Winter Weather in Arizona, March 21 to 22, 2011

March 21 to 22, 2011 · NWS FGZ · 5 events in 5 counties and zones

A vigorous cold front moved across Arizona with rain, snow, and strong to very strong winds. The winds caused areas of blowing dust and reduced visibility in the Little Colorado River Valley.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A vigorous cold front moved across Arizona with rain, snow, and strong to very strong winds. The winds caused areas of blowing dust and reduced visibility in the Little Colorado River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 21, 2:30 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 2:30 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST MON MAR 21 2011

.SYNOPSIS...A PACIFIC STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS
ARIZONA TODAY BRINGING STRONG WINDS...RAIN AND SNOW...AND COLDER
TEMPERATURES TO THE REGION. FAIR WEATHER WILL RETURN STARTING LATE
TUESDAY...WITH BREEZY CONDITIONS FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...A LONG WAVE TROUGH OVER THE WEST COAST WILL CONTINUE TO
PROGRESS EASTWARD BRINGING A SIGNIFICANT CHANGE TO THE WEATHER ACROSS
NRN AZ TODAY AND TONIGHT.

MILD TEMPS AND MOSTLY CLOUDY SKIES HAVE CONTINUED OVERNIGHT. WINDY
CONDITIONS WILL BE POSSIBLE THIS MORNING OVER LOCALIZED DOWNSLOPE
REGIONS...INCLUDING THE HIGHWAY 89 CORRIDOR FROM DONEY PARK TO GRAY
MOUNTAIN...AND A WIND ADVISORY REMAINS IN EFFECT FOR THIS AREA
THROUGH 11 AM THIS MORNING.

THE MAIN IMPACT FROM THIS STORM SYSTEM WILL BE TODAY AS THE TROUGH
MOVES TOWARD ARIZONA...PUSHING A STRONG FRONTAL PCPN BAND INTO
YAVAPAI/COCONINO COUNTIES JUST AFTER SUNRISE...PROGRESSING INTO ERN
AZ BY LATE AFTERNOON AND EARLY EVENING. THE STRONGEST WINDS TODAY ARE
EXPECTED ACROSS NAVAJO AND APACHE COUNTIES. THESE AREAS HAVE BEEN
PLACED UNDER A WIND ADVISORY. A HIGH WIND WARNING HAS ALSO BEEN
ISSUED FOR THE LCR PORTION OF THESE COUNTIES INCLUDING WINSLOW...
PETRIFIED FOREST...HOLBROOK AND ST JOHNS.

THE HEAVIEST PCPN AMOUNTS ARE STILL EXPECTED TO FAVOR AREAS ALONG AND
SOUTH OF THE MOGOLLON RIM...WITH LIQUID EQUIVALENT AMOUNTS RANGING
FROM 1/2 TO 3/4 INCHES ALONG THE MOGOLLON RIM...AND 3/4 TO 1 INCH IN
THE UPSLOPE AREAS SOUTH OF THE RIM. ELSEWHERE...AMOUNTS WILL
GENERALLY BE LESS THAN 1/4 INCH. THE MAIN PRECIP BAND IS EXPECTED TO
REACH WRN YAVAPAI/COCONINO COUNTIES AROUND SUNRISE...THE FLAGSTAFF
REGION MID TO LATE MORNING AND ERN AZ IN THE LATE AFTERNOON. THE
HEAVIEST PCPN IS EXPECTED TO LAST ONLY A FEW HOURS AT ANY GIVEN
LOCATION...THEN BECOME MORE SHOWERY INTO THE EVENING AS THE TROUGH
AXIS PASSES THROUGH.

SNOW LEVELS WILL FALL TO NEAR 5000-5500 FEET AS THE FRONTAL PCPN
BAND PASSES THROUGH. CURRENT SFC OBS...RADAR...AND SATELLITE IMAGERY
SHOW A SIGNIFICANT PLUME OF PACIFIC MOISTURE MOVING NORTHEASTWARD
ACROSS SRN CALIF..BAJA...AND INTO AZ THIS MORNING. THIS SHOULD
QUICKLY REPLACE THE DRY BOUNDARY LAYER AIRMASS CURRENTLY RESIDING
ACROSS AZ. THE RESULT IS THAT AS PCPN FIRST FALLS EVAPORATIONAL
COOLING INTO THE DRY AIR WILL BRIEFLY LOWER SNOW LEVELS BELOW WHAT
WOULD OTHERWISE BE EXPECTED BUT AS THE AIR MASS RAPIDLY MOISTENS SNOW
LEVELS WILL MOVE BACK UP. THUS...COULD BRIEFLY SEE SNOW MUCH BELOW
THE SNOW LEVELS GIVEN ABOVE BUT NO ACCUMULATION IS EXPECTED AT THESE
LOWER ELEVATIONS.

WITH THE HEAVIEST PCPN FALLING DURING DAYTIME AND EARLY EVENING
HOURS...SNOWFALL JUST ABOVE THE SNOW LEVEL MAY HAVE A TOUGH TIME
ACCUMULATING BECAUSE OF THE WARM GROUND. NONETHELESS...IT APPEARS
3 TO 6 INCHES ARE POSSIBLE ABOVE 6500 FEET WITH 8 TO 12 INCHES ABOVE
9000 FEET.

FAIR WEATHER WITH COOLER TEMPS EXPECTED LATE TUESDAY THROUGH
WEDNESDAY. ANOTHER S/W TROUGH WILL PASS ACROSS OR JUST NORTH OF THE
AREA EARLY THURSDAY. WILL CONTINUE TO INCLUDE A SLIGHT CHANCE OF
SHOWERS THROUGH MIDDAY THURSDAY. FAIR WEATHER RETURNS FOR A FEW
DAYS...THEN MODELS SUGGEST ANOTHER FAST MOVING TROUGH WILL PASS
ACROSS THE AREA EARLY NEXT WEEKEND.

&&

.AVIATION...FOR THE 12Z PACKAGE...A STORM SYSTEM WILL MOVE ACROSS
ARIZONA TODAY. OVERCAST MID-TO-UPPER LEVEL CLOUDINESS WILL BLANKET
NORTHERN PORTIONS OF THE STATE...WITH RAIN AND SNOW DEVELOPING IN
WEST AND CENTRAL ARIZONA BY EARLY TO MID MORNING. THE PRECIPITATION
WILL SPREAD EASTWARD THROUGH THE DAY. EXPECT LOCAL IFR/LIFR
CONDITIONS IN AREAS OF HEAVIER PRECIPITATION. STRONG SOUTHWEST WINDS
WILL DEVELOP THIS AFTERNOON. IN NORTHEASTERN ARIZONA...LOCAL GUSTS
MAY EXCEED 50 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY REMAINS IN EFFECT
UNTIL 11 AM MST FOR AZZ015.

HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM UNTIL 6 PM MST FOR
AZZ013-014.

WIND ADVISORY REMAINS IN EFFECT FROM 8 AM UNTIL 6 PM MST MONDAY FOR
AZZ009>012-016-017-039-040.

&&

PUBLIC................DB
AVIATION..............HOWARD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Mar 21, 4:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST MON MAR 21 2011

AZZ004>018-037>040-220700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
REGION TODAY THROUGH EARLY TUESDAY MORNING BRINGING A SIGNIFICANT
CHANGE TO THE WEATHER ACROSS NORTHERN ARIZONA.

A WIND ADVISORY HAS BEEN ISSUED FOR MUCH OF EASTERN ARIZONA FOR WIND
GUSTS OF 40 TO 50 MPH. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE
LITTLE COLORADO RIVER VALLEY FROM WINSLOW TO SAINT JOHNS WHERE WIND
GUSTS MAY EXCEED 60 MPH.

IN ADDITION TO THE WINDS...RAIN AND SNOW WILL MOVE WEST TO EAST
ACROSS THE AREA TODAY...WITH SOME LINGERING SHOWERS CONTINUING
TONIGHT. THE HEAVIEST PRECIPITATION IS EXPECTED ALONG AND SOUTH AND
SOUTHWEST OF THE MOGOLLON RIM. ACCUMULATING SNOW IS LIKELY ACROSS
MUCH OF THE HIGH COUNTRY MONDAY AND MONDAY NIGHT...GENERALLY ABOVE
5500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 winter weather. Local standard time, as filed.

Winter Weather, Western Mogollon Rim

When
March 21, 7:00 AM MST to March 22, 2:00 AM MST
Where
Western Mogollon Rim forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 10 indirect
Reported by
Newspaper
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Snow falling across the Western Mogollon Rim made travel on area roads hazardous. Interstate 17 was closed from about 6 miles south of the Coconino/Yavapai to Flagstaff due to a multiple car pile up and Highway 89 was closed from Sedona to Flagstaff due to a snow plow crash. An SUV rolled about 6 miles west of Williams and a passenger died in the crash. The Department of Public Safety responded to over 18 crashes and 20 slide offs. Ten of the crashes involved injuries. The Flagstaff Airport received 7.4 inches of snow, in the town Flagstaff 8 to 9 inches of snow, 4 miles west-northwest of Flagstaff 12 niches, Kachina Village/Mountainaire 7.0 to 9.4 inches, 3 miles north of Parks 6.0 inches, Bellemont 6.9 inches, southwest side of Williams 10 inches, and Snowbowl 5 (at 9500 feet) to 10 inches (at 10,800 feet).

High Wind, Little Colorado River Valley in Coconino County

When
March 21, 7:31 AM MST to 8:01 AM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Wind gust exceeded 58 MPH at the ADOT anemometer near Two Guns along I-40 for about half an hour. Wind gusts of over 40 MPH lasted for about 4 hours.

High Wind, Little Colorado River Valley in Navajo County

When
March 21, 8:20 AM MST to 8:30 AM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

Wind gust exceeded 58 MPH for about 20 minutes at the Winslow Airport. Wind gusts exceeded 40 MPH for over 5 hours. Blowing dust reduced the visibility below 2 miles during the strongest winds.

High Wind, Little Colorado River Valley in Apache County

When
March 21, 10:00 AM MST to 3:00 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Strong and damaging winds were felt across Navajo County as a strong cold front moved from west t east across the area. Blowing dust also caused travel difficulties. Some of the strongest wind gusts reported were Petrified Forest National Park 66 MPH and Lupton 62 MPH.

High Wind, Chuska Mountains and Defiance Plateau

When
March 21, 11:40 AM MST to 3:40 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
RAWS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Strong and damaging winds were felt across Navajo County as a strong cold front moved from west t east across the area. Blowing dust also caused travel difficulties. Some of the strongest wind gusts reported at Window Rock was 60 MPH.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Western Mogollon Rim2011-03-2165FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290997, 290993, 290994, 290995, 290996.